Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Are Milk Thistle and Valerian safe?
Jan 22, 2002

Thanks for answering this. I am currently on Ziagen, Sustiva and Epivir and doing well despite some sleeplessness. My Dr. prescribed Ambien which works great but am concerned about using it too often. I am considering trying Valerian Root as an alternative. Is this safe? Also I am considering taking Milk Thistle as a precaution to help my liver. Any thoughts on these two supplements would be helpful.

Response from Ms. Fields-Gardner

First, you should definitely discuss your concern for overuse of Ambien with your doctor. You should also discuss your interest in herbal alternatives.

While it is unclear whether or not many of the herbal supplements interact with medications, it has become a matter of gambling to mix the two.

Valerian was associated with some liver damage, but this was attributed to contamination (which is a risk for many supplement products). Cytotoxic abilities of valerian have been demonstated in a test tube situation, but not yet in people. Why this is remains unknown. One research group suggested that the real effects of valerian were so mild that "engaging in soothing activities such as taking a bath or listening to relaxing music" may be as effective. Adequate safety studies have not been done, particularly in the arena of drug interactions.

Milk Thistle (contains silymarin) has held some promise for reducing liver toxicity, but there have been some limitations with oral supplementation due to the poor solubility and absorption of this product. While it has been suggested that the active substance can be injected to overcome these issues, it adds concern about puncturing the skin. Interactions with anti-HIV medications are also unclear.

What to do? Great question... and much depends on your feeling about the potential benefit versus the gamble of interactions. I don't think that there is an answer clear enough to make a responsible recommendation to you at this time. If you do decide to take one or both of these herbal drugs, it is worthwhile to let your doctor and pharmacist know so that they can keep track of you, your lab values, and any new information that may come up that will support the use of these herbs or suggest discontinuation due to safety issues.


Previous
Protein Requirements on Trizivir
Next
testosterone use

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement